, Volume 26, Issue 9, pp 1390-1394
Date: 18 Feb 2014

Ceftriaxone-induced immune haemolysis: two case reports and a concise review of the literature

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Background and objectives: In this report, we will describe the occurrence of intravascular immune haemolytic anaemia (IHA) associated with ceftriaxone and/or its metabolites in two of our patients. Serological examinations were carried out to demonstrate and characterise the causative antibodies. The findings of all previously reported cases will also be discussed.

Materials and methods: Direct antiglobulin tests (DAT) and indirect antiglobulin tests were performed according to standard procedures. Tests for drug-dependent antibodies were performed in the presence and absence of the target drugs and their ex vivo antigens (in the urine of patients treated with the drugs).

Results: Ceftriaxone-related haemolysis resulted in the death of one of our patients (patient 2), and caused acute renal failure in the other (patient 1). The DAT was strongly positive for anti-C3d and anti-IgG in one case (patient 2), and for anti-C3d alone in the other (patient 1). The serum of patient 1 reacted with red blood cells only in the presence of ex vivo antigens, while that of patient 2 reacted positively to native ceftriaxone and its ex vivo antigen. In the latter patient, the antibodies appeared to cross-react with native cefotaxime whereas, in the first patient, they weakly cross-reacted only with the ex vivo antigens of cefotaxime and cefpodoxime proxetil.

Conclusion: Ceftriaxone and/or its trace metabolites may induce life-threatening IHA in children and adults. Serological work-up must include tests to determine the cross-reactivity of ceftriaxone-dependent antibodies to avoid immune haemolysis due to administration of structurally related cephalosporins in affected patients.

Final revision received: 6 June 2000
Electronic Publication